Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 42, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 24, 2007, 4:52 AM CDT for Clay County, Kansas. It was in force for 113 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2007, 4:52 AM CDT (09:52 UTC)
- Expired
- May 24, 2007, 6:45 AM CDT
- In force
- 113 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Clay County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:23 AM CDT | FLASH FLOOD | 5 S Wakefield, KS | EAST OF INDUSTRY NEAR THE CLAY/DICKINSON COUNTY LINE. FLOOD WATER 6 INCHES DEEP WASHING OUT INDIAN HILLS ROAD IN CLAY COUNTY. |
| May 24, 5:43 AM CDT | FLASH FLOOD | 5 S Wakefield, KS | ALONG FIRST ROAD NEAR THE COUNTY LINE IN THE VICINITY OF THUNDER ROAD. AT LEAST 3 SPOTS WHERE WATER LESS THAN 6 INCHES DEEP IS FLOWING OVER THE ROAD. TWO OTHER SPOTS PREVIOUSLY HAD WATER OVER THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1254 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 240953 FFWTOP KSC027-241145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 452 AM CDT THU MAY 24 2007 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... CLAY COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 645 AM CDT * AT 447 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 5 TO 6 INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE COUNTY. ANOTHER BAND OF THUNDERSTORMS PRODUCING RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL MOVE THROUGH THE COUNTY FOR THE NEXT COUPLE OF HOURS. THIS WARNING EXTENDS THE FLASH FLOOD WARNING ALREADY IN EFFECT FOR CLAY COUNTY. * LOCATIONS IMPACTED INCLUDE... VINING... MORGANVILLE... IDANA... GREEN... CLAY CENTER... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3913 9736 3913 9696 3956 9695 3956 9736 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 4:25 AM CDT, 27 minutes earlier.
Area forecast discussion, May 24, 4:25 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 425 AM CDT THU MAY 24 2007 .DISCUSSION... MAIN CONCERN THIS MORNING IS HEAVY RAINFALL. LINE OF CONVECTION WAS OCCURRING THIS MORNING FROM SOUTHEAST NEBRASKA INTO SOUTH CENTRAL KANSAS. SURFACE FRONT WAS ACROSS SOUTHEAST NEBRASKA TO LOW NEAR MEDICINE LODGE AT 08Z. VERY HEAVY RAINFALL HAS OCCURRED ACROSS CENTRAL AND NORTH CENTRAL KANSAS SINCE WEDNESDAY EVENING. AMOUNTS OF 2 TO 5 INCHES WERE COMMON WITH HIGHER AMOUNTS IN ELLSWORTH COUNTY. PROFILERS SHOW WINDS AT 850 MB STARTING TO VEER OVER THE LAST COUPLE OF HOURS. UPPER TROUGH OVER THE ROCKIES WAS PROGRESSING EAST INTO THE PLAINS. THE SURFACE LOW WILL MOVE ALONG THE FRONT INTO NORTHEAST KANSAS THIS MORNING AS THE COLD FRONT AND COLD POOL ASSOCIATED WITH THE OUTFLOW BOUNDARY MOVES EAST THROUGH THE CWA. RADAR TRENDS SHOW LINES OF STORMS MOVING EAST NORTHEAST AND THIS TREND WILL CONTINUE. ADDITIONAL HEAVY RAINFALL IS LIKELY ACROSS CENTRAL KANSAS EARLY THIS MORNING INTO NORTHEAST KANSAS. WILL CONTINUE WITH FLASH FLOOD WATCH UNTIL 7 AM. WITH WINDS VEERING AND BECOMING MORE PARALLEL TO THE FRONT WILL LESSEN THE HEAVY RAIN THREAT ACROSS EAST CENTRAL KANSAS LATER THIS MORNING. THIS AFTERNOON FRONT WILL BE ALONG AND SOUTH OF THE TURNPIKE OR I 35. WILL MAINTAIN HIGHEST POPS THERE AHEAD OF THE BOUNDARY WITH DRY CONDITIONS ACROSS NORTH CENTRAL KANSAS AS TROUGH AXIS MOVES EAST OF THE AREA. FRONT HANGS UP ACROSS SOUTHEAST KANSAS THIS EVENING WITH CONTINUED POPS ALONG AND SOUTHEAST OF I-35. WILL CONTINUE SOME SMALL POPS IN FAR SOUTHEAST CWA AFTER MIDNIGHT AS CELLS THAT DEVELOP ALONG THE FRONT MAY APPROACH PARTS OF ANDERSON COUNTY. LOWERED TEMPS FOR TODAY WITH WIDESPREAD PRECIP THIS MORNING AND COOL ADVECTION THIS AFTERNOON ACROSS THE AREA. NO CHANGES TO REST OF THE FORECAST. STILL LOOKING LIKE A WET PERIOD THROUGH THE WEEKEND WITH RETURN OF MOISTURE FROM DECAYING FRONT OVER OKLAHOMA AND THEN APPROACH OF NORTHERN STREAM WAVE SATURDAY AND SATURDAY NIGHT WITH FRONT SAGGING SOUTH NEAR THE NORTHERN BORDER WITH NEBRASKA BY 12Z SUNDAY. 53 && .AVIATION... A LINE OF ROBUST THUNDERSTORM CONVECTION CURRENTLY EXTENDS ALONG A LINE FROM SENECA TO MANHATTAN TO SALINA KANSAS. EXPECT A SLOW EASTWARD PROGRESSION OF THE TRAINING CONVECTIVE LINE DURING THE NEXT 12 HOURS EVENTUALLY EXITING THE AVIATION RESPONSIBILITY AREA. EXPECT MODERATE TO SEVERE TURBULENCE ALONG WITH GUSTY AND ABRUPT WIND SHIFTS IN THE VICINITY OF LEADING EDGE OF THUNDERSTORMS. MVFR CONDITIONS CAN BE EXPECTED WITHIN AREA OF SHOWERS AND THUNDERSTORMS DURING THE FIRST HALF OF THE FORECAST PACKAGE. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 AM THURSDAY MORNING FOR AREAS GENERALLY WEST OF AN COUNCIL GROVE... WAMEGO TO SENECA LINE. KSZ008>011-020>023-034>037.
Hazardous weather outlook, May 23, 10:44 PM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1044 PM CDT WED MAY 23 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-250345- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1044 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A FRONTAL BOUNDARY OVER CENTRAL KANSAS WILL GRADUALLY WORK EAST OVERNIGHT AS A COLD FRONT. THE FRONT INTERACTING WITH A VERY MOIST AND UNSTABLE AIR MASS...WILL RESULT IN STRONG TO SEVERE THUNDERSTORMS OVER THE AREA...ALONG WITH AT TIMES...VERY HEAVY RAINFALL. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT...BUT AN ISOLATED TORNADO COULD NOT BE RULED OUT. RAINFALL AMOUNTS IN THE 2 TO 4 INCH RANGE ARE POSSIBLE WHERE THE STRONGER STORMS PERSIST OR REGENERATE AND MOVE ACROSS THE SAME AREA. A FLASH FLOOD WATCH IS POSTED FOR AREAS GENERALLY WEST OF A COUNCIL GROVE...MANHATTAN TO SENECA LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING WITH SOME STILL HAVING THE POTENTIAL TO PRODUCE VERY HEAVY RAIN. THESE STORMS WILL THEN DIMINISH BY MIDDAY NORTH AND WEST OF THE TURNPIKE. THERE IS A LINGERING THREAT FOR THUNDERSTORMS SOUTHEAST OF THE TURNPIKE THURSDAY AFTERNOON AND OVER THE EXTREME SOUTHEAST PORTIONS OF THE AREA...SOUTHEAST OF INTERSTATE 35 THURSDAY NIGHT. OFF AND ON THUNDERSTORM CHANCES WILL BE FOUND ACROSS MUCH OF THE AREA FRIDAY NIGHT INTO TUESDAY NIGHT. THE BETTER CHANCES FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL BE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, May 24, 3:04 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
304 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 AM HAIL MANHATTAN 39.18N 96.57W
05/24/2007 M0.88 INCH RILEY KS COUNTY OFFICIAL
&&
JLLocal storm report, May 24, 3:31 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
331 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM FLASH FLOOD ABILENE 38.92N 97.21W
05/24/2007 DICKINSON KS EMERGENCY MNGR
ABOUT 2 INCHES OF WATER REPORTED FLOWING ACROSS FAIR ROAD
IN TOWN. WATER OVER THE ROAD WAS RISING AND COUNTY
OFFICIALS WERE BARRICADING THE ROAD.
&&
JLLocal storm report, May 24, 3:32 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
332 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HEAVY RAIN ABILENE 38.92N 97.21W
05/24/2007 M4.00 INCH DICKINSON KS EMERGENCY MNGR
&&
JLLocal storm report, May 24, 3:46 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 AM FLASH FLOOD MANHATTAN 39.18N 96.57W
05/24/2007 RILEY KS COUNTY OFFICIAL
BUTTERFIELD ROAD IN NE MANHATTAN REPORTED UNDER WATER.
&&
JLLocal storm report, May 24, 4:29 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
429 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 AM FLASH FLOOD MANHATTAN 39.18N 96.57W
05/24/2007 RILEY KS COUNTY OFFICIAL
WATER OVER THE CURB ACROSS SEVERAL ROADS IN TOWN.
&&
EKLocal storm report, May 24, 4:40 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
440 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM FLASH FLOOD 8 NE ABILENE 39.00N 97.11W
05/24/2007 DICKINSON KS COUNTY OFFICIAL
HWY 18 CLOSED 1/4 MILE EAST OF THE JUNCTION WITH HWY 15.
HAD TO PERFORM A SWIFT WATER RESCUE.
0431 AM HEAVY RAIN 9 SW WAKEFIELD 39.12N 97.12W
05/24/2007 M6.00 INCH DICKINSON KS TRAINED SPOTTER
STORM TOTAL PRECIPITATION. 3.5 INCHES HAS FALLEN SINCE
6PM THE 23RD.
&&
EKThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:02 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 58 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 48 min |
| May 23, 8:29 PM CDT | Flash Flood Warning | TOP | Republic | 4 hr |
| May 23, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 51 min |
| May 23, 9:14 PM CDT | Flash Flood Warning | TOP | Morris | 4 hr |
| May 23, 10:27 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris | 4 hr |
| May 23, 11:27 PM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| May 24, 12:54 AM CDT | Flash Flood Warning | TOP | Clay | 4 hr |
| May 24, 1:28 AM CDT | Flash Flood Warning | TOP | Marshall, Riley, Washington | 4 hr |
| May 24, 1:31 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 44 min |
| May 24, 2:20 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary | 4 hr |
| May 24, 3:20 AM CDT | Flash Flood Warning | TOP | Nemaha, Pottawatomie | 4 hr |
| May 24, 4:08 AM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| May 24, 5:21 AM CDT | Flash Flood Warning | TOP | Marshall, Riley | 114 min |
| May 24, 6:04 AM CDT | Flash Flood Warning | TOP | Geary, Riley | 56 min |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.